Alert archive / New York / Lake Effect Snow Warnings in 2020
Lake Effect Snow Warning 8, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow warning at Dec 29, 2020, 2:40 AM EST for Oswego County, New York. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2020, 2:40 AM EST (07:40 UTC)
- Expired
- Dec 29, 2020, 7:43 AM EST
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 6:30 AM EST | SNOW 6.3 | Fulton, NY | COCORAHS STATION NY-OS-20 FULTON 0.2 W. |
| Dec 29, 6:30 AM EST | SNOW 11.5 | 1 Sse Sand Ridge, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WWUS41 KBUF 290740
WSWBUF
URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
240 AM EST Tue Dec 29 2020
NYZ006-291545-
/O.UPG.KBUF.WW.Y.0028.000000T0000Z-201229T2100Z/
/O.NEW.KBUF.LE.W.0008.201229T0740Z-201229T1700Z/
Oswego-
Including the city of Oswego
240 AM EST Tue Dec 29 2020
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL NOON EST TODAY...
* WHAT...Heavy lake effect snow. Additional snow accumulations
of 6 to 9 inches in the most persistent lake snows.
* WHERE...Oswego county. The heaviest snow will be across the
southern portion of the county.
* WHEN...Until noon EST today.
* IMPACTS...Travel will be very difficult with poor visibility and
deep snow cover on roads. The hazardous conditions will impact
the morning commute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy snow will fall in relatively narrow bands. If traveling, be
prepared for rapidly changing road conditions and visibilities.
Submit snow reports through our website or social media.
&&
Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4340 7586 4348 7581 4349 7634 4343 7658
4332 7663 4324 7643 4322 7626 4328 7620 4320 7608
4320 7587
TIME Y20M12D29T0600Z-Y20M12D29T1200Z
COORD...4333 7587 4336 7617 4338 7617 4341 7645
4340 7655 4330 7663 4324 7648 4322 7626 4325 7616
4316 7588
TIME Y20M12D29T1200Z-Y20M12D29T1700Z
$$
NYZ004-005-291545-
/O.CON.KBUF.WW.Y.0028.000000T0000Z-201229T2100Z/
Wayne-Northern Cayuga-
Including the cities of Newark and Fair Haven
240 AM EST Tue Dec 29 2020
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
* WHAT...Lake effect snow. Additional snow accumulations of 3 to
6 inches.
* WHERE...Wayne and Northern Cayuga counties. Greatest
accumulations will be east of Sodus Bay.
* WHEN...Until 4 PM EST this afternoon.
* IMPACTS...Plan on snow covered and slippery road conditions with
poor visibility at times. The hazardous conditions will impact
the morning commute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.
Submit snow reports through our website or social media.
&&
$$
Hitchcock1 follow-up statement
009 WWUS41 KBUF 291243 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 743 AM EST Tue Dec 29 2020 NYZ006-291345- /O.CAN.KBUF.LE.W.0008.000000T0000Z-201229T1700Z/ Oswego- Including the city of Oswego 743 AM EST Tue Dec 29 2020 ...LAKE EFFECT SNOW WARNING IS CANCELLED... The band of heavy lake effect snow has moved south and west of Oswego County. Additional heavy snowfall is not expected. $$ NYZ004-005-292045- /O.CON.KBUF.WW.Y.0028.000000T0000Z-201229T2100Z/ Wayne-Northern Cayuga- Including the cities of Newark and Fair Haven 743 AM EST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Snow. Additional snow accumulations of 2 to 4 inches. * WHERE...Wayne and Northern Cayuga counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow will result in snow covered roads and limited visibilities. Slow down and use caution while driving. Submit snow reports through our website or social media. && $$
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Dec 29, 12:32 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 29, 12:32 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1232 AM EST Tue Dec 29 2020
.SYNOPSIS...
Cold, westerly flow will produce lake effect snow tonight through
Tuesday morning southeast of Lakes Erie and Ontario. Snow showers
will diminish Tuesday and dry and warmer conditions return for
Wednesday through next weekend. Unsettled weather will return to the
region to start the New Year with mixed precipitation possible.
&&
.NEAR TERM /THROUGH TODAY/...
Lake effect snow east of Lake Ontario has moved south of the Tug
Hill as mean boundary layer flow veers to WNW. The advisory has been
cancelled for Jefferson and Lewis counties. A band of moderate to
briefly heavy snow continues from far northeast Wayne to northern
Cayuga and southern Oswego counties. There may be some temporary
weakening during the wee hours of the morning before strengthening
again before daybreak.
Upstream upper level trough and colder air is moving across the
lower Great Lakes this evening. As the trough comes across, temps
aloft cool with H85 temps around -8c late Monday afternoon falling
to -14c by daybreak on Tuesday. The cold air aloft and some
additional moisture from lake effect upstream across the upper lakes
will allow increasing lake response east of Lake Erie and Lake
Ontario from this evening on into Tuesday. Away from areas seeing
lake effect, weather should be quiet with mostly cloudy and lighter
winds. A few flurries or snow showers may occur as the trough aloft
slides across. Temps tonight will fall into the lower to middle 20s,
though teens will occur late over the North Country. Highs on
Tuesday will stay in the 20s, though east of Lake Ontario, readings
may not even reach 20F for some higher terrain locations.
Off Lake Erie, inversions less than 5kft and dry air with
approaching high pressure ridge will limit the response off Lake
Erie through Tuesday. Expect numerous westerly flow multiple band
regime snow showers tonight especially impacting higher terrain from
Chautauqua county into Southern Erie county. Winds shift more
northwest late tonight into Tuesday, pushing most of the snow
showers into Chautauqua county, but coverage and intensity will
really be waning by that time. Accumulations of a few inches are
expected.
Off Lake Ontario, expect a more robust lake response. Forecast
soundings show inversions rising to 7-8kft and lake equilibrium
levels to 11-12kft late this evening through the overnight and into
Tuesday morning. Soundings also show that good part of lake
convective layer will reside within prime DGZ for better snowflake
growth. Northwest winds will push snow showers into Oswego/N.
Cayuga and Wayne counties with this activity also boosted by
hint of upstream connection to Lake Huron and Georgian Bay. For
location of lake effect later tonight off southeast Lake
Ontario, leaned on the Canadian and NAMnest. If winds were more
steady for more of the night, think we could be looking at some
warning criteria snow across Oswego county. Shifting in the main
band should keep amounts more in the 4-7 inch range later
tonight into Tuesday morning before the lake effect fades away.
Additionally, it is possible that the western end of this band
will likely move onshore from eastern Niagara County into the
Rochester area as well late tonight and Tuesday morning, with at
least some minor snow accumulations that could impact the
Tuesday morning commute, including in the Rochester area. A
Winter Weather Advisory is in effect for Jefferson and Lewis
until 1 AM tonight and Oswego, N. Cayuga and Wayne until 4 PM
Tuesday.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Surface high pressure to start this period will fade towards the
Atlantic coastline, with an elevated warm front approaching WNY
through the night. Initially skies will be mainly clear, allowing
for temperatures to quickly cool. As the warm front and its
associated cloud cover pushes into the region through the night
surface temperatures will begin to rise, especially across WNY. A
few light snow showers could clip WNY late Tuesday night and first
thing Wednesday, though better forcing and moisture will remain just
to our west.
The pressure gradient will begin to tighten Wednesday between the
surface high pressure to our east, and approaching cold front from
the west. A southerly wind will have gusts 25 to 35 mph, and with
this downslope flow, lower elevations should warm into the lower to
mid 40s across WNY.
Later Wednesday a surface low tracking across southern Ontario will
drag a cold front towards Lake Erie. Clouds will increase through
the day Wednesday, with a rain and possible higher elevation mix
moving into our region later Wednesday afternoon. Temperatures will
only slowly fall Wednesday evening, allowing for most of the
precipitation to fall as plain rain through the evening, and not
until after the cold front passes later Wednesday night will
temperatures more significantly cool...allowing the rain to taper
off as a little wet snow at the end.
The frontal boundary will carry most of the moisture eastward for
Thursday leaving the bulk of the area dry. The exception will be to
the east and southeast of the Lakes where 850 hPa temperatures down
to around -7 to -9C may generate a little lake effect snow. Moisture
profiles are not that great, and will have just chance PoPs in the
forecast for Thursday. Any lake response will end Thursday evening,
with the region then dry. A frontal boundary to our south will be
edging northward as a warm front late Thursday night, with
precipitation likely holding off crossing the state line until the
first light of the New Year.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front will move back north as a warm front Friday-Saturday as
a southern stream system moves into the Lower Ohio River Valley.
Precip looks to initially start start out as snow Friday morning,
before a changeover to rain/wintry mix by Friday afternoon. BUFKIT
temperature profiles indicate the possibility of sleet and/or
freezing rain during this transitional period Friday morning,
especially on the higher terrain. Sticking with a wintry mix for
now until model guidance comes to a better consensus with the timing
and track of the frontal passage. As the low pressure system departs
to the northeast and colder air wraps around, cooling 850mb
temperatures and southwesterly winds may result in some lingering
lake effect snow off the lakes on Saturday. High pressure builds in
Saturday night into Sunday morning, leading to drier conditions for
Sunday and Monday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
WNW flow will continue to support lake effect snow east and
southeast of the lakes. Off Lake Erie, lake effect snow is weak and
disorganized with snow showers producing occasional/brief IFR VSBY
and MVFR CIGS. This will continue through the morning before ending.
A more robust lake response will continue off Lake Ontario focusing
near KFZY with LIFR/VLIFR conditions within the band as VSBY drops
below 1/2 mile at times. The western, weaker portion of this band
may clip KROC for a few hours in the morning with MVFR/IFR VSBY and
MVFR CIGS. Otherwise outside of lake effect areas VFR will prevail
with just a few very brief, light snow showers possible.
High pressure will bring an end to the lake effect snow southeast of
Lake Ontario this afternoon, with VFR then prevailing through
tonight.
Outlook...
Wednesday...VFR.
Wednesday night and Thursday morning...MVFR/IFR with rain likely,
possibly ending as wet snow. Improvement to VFR Thursday afternoon.
LLWS possible Wednesday night.
Friday...IFR/MVFR with rain likely. Possibly starting as a wintry
mix at onset.
Saturday...MVFR with chance of snow.
&&
.MARINE...
Westerly winds 15 to 25 knots will gradually diminish through
Tuesday. Expect Small Craft Advisory conditions to persist through
much of Tuesday before subsiding, lastly on Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 4 PM EST this afternoon for
NYZ004>006.
MARINE...Small Craft Advisory until 10 AM EST this morning for LEZ040-
041.
Small Craft Advisory until 4 PM EST this afternoon
for LOZ043>045.
Small Craft Advisory until 10 AM EST this morning for
LOZ042.
&&
SYNOPSIS...Hitchcock/HSK/JLA
NEAR TERM...Hitchcock/HSK/JLA
SHORT TERM...Thomas
LONG TERM...PP
AVIATION...Hitchcock
MARINE...Hitchcock/JLAHazardous weather outlook, Dec 29, 12:19 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1219 AM EST Tue Dec 29 2020 NYZ001>003-007-008-010>014-019>021-085-300530- Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 1219 AM EST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-300530- Wayne-Northern Cayuga-Oswego- 1219 AM EST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300530- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1219 AM EST Tue Dec 29 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Dec 28, 11:28 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1128 PM EST MON DEC 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM SNOW BARNES CORNERS 43.82N 75.82W
12/28/2020 M3.8 INCH LEWIS NY STORM CHASER
3.8 INCHES OF SNOW IN 2.5 HOURS FROM 6PM TO
830 PM.
&&
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 5:09 AM EST | Special Weather Statement | BUF | Oswego | 66 min |
| Dec 29, 5:14 AM EST | Special Weather Statement | BUF | Monroe, Orleans, Wayne | 76 min |
| Dec 29, 6:38 AM EST | Special Weather Statement | BUF | Monroe, Wayne | 67 min |
| Dec 29, 6:56 PM EST | Small Craft Advisory | BUF | 51 hr |
Nearby
Lake Effect Snow Warnings in New York, 2020Every lake effect snow warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.